Alert archive / Missouri / Flash Flood Warnings in 1998
Flash Flood Warning 121, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at Jun 8, 1998, 6:08 PM CDT for Douglas County, Howell County, Ozark County, Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 8, 1998, 6:08 PM CDT (23:08 UTC)
- Expired
- Jun 9, 1998, 12:05 AM CDT
- In force
- 6 hr
- Issued by
- NWS Springfield, MO
- Area
- Whole counties
Counties Douglas County, MO, Howell County, MO, Ozark County, MO
The radar
The Springfield radar (KSGF), 112 km from the middle of the area, began a volume at 23:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 11.1 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1128 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 421 m²/s²
- 0-3 km storm-relative helicity
- 600 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSGF 082308 FFWSGF MOC067-091-153-090505- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 608 PM CDT MON JUN 8 1998 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * FLASH FLOOD WARNING FOR... DOUGLAS COUNTY IN SOUTHWESTERN MISSOURI HOWELL COUNTY IN SOUTH CENTRAL MISSOURI OZARK COUNTY IN SOUTHWESTERN MISSOURI * UNTIL 1205 AM CDT * AT 605 PM...DOPPLER RADAR INDICATES A LARGE AREA OF MODERATE TO HEAVY RAIN MOVING THROUGH SOUTH CENTRAL MISSOURI. THIS AREA OF RAIN HAS BEEN MOVING THROUGH THE WARNING AREA SINCE 4 PM. DOPPLER AND SATELLITE ESTIMATES OF RAINFALL INDICATE THAT 1 TO 2 INCHES OF RAIN HAS FALLEN SINCE 4 PM. BASED ON ESTIMATED RAINFALL AMOUNTS...FLOODING OF LOW AREAS SUCH AS LOW WATER CROSSINGS IS LIKELY * ALTHOUGH THE RAIN WILL TAPER OFF EARLY THIS EVENING...RUNOFF WILL CONTINUE UNTIL MIDNIGHT. IN ADDITION TO THE RUNOFF...ANOTHER ROUND OF RAIN AND THUNDERSTORMS IS EXPECTED LATER TONIGHT WHICH MAY LEAD TO MORE FLOODING. AN ADDITIONAL 1 TO 2 INCHES OF RAIN WILL BE POSSIBLE OVERNIGHT. BECAUSE OF THE HILLY TERRAIN ACROSS THE OZARKS...THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE POTENTIALLY DArNGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE. DAVIS/ALBERT
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jun 8, 2:05 PM CDT, 4 hours 3 minutes earlier.
Area forecast discussion, Jun 8, 2:05 PM CDT, 4 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 205 PM CDT MON JUN 8 1998 MAIN FCST FOCUS WILL BE WITH SVR WX AND FLASH FLOOD POTENTIAL TONIGHT. SFC ANALYSIS SHOWS LOW PRESSURE ACROSS W KS WITH TRAILING DRY LINE EXTENDING INTO TX PANHANDLE. CU LINE DEVELOPING IN CLOUD FREE AREA OUT THERE WHERE INSTABILITIES OF -10 OR GREATER LIS AND LITTLE CAP EXIST. TOR WATCH EXISTS ACROSS CNTRL KS ATTM AND BELIEVE TSRA WILL BEGIN TO DEVELOP THERE SHORTLY. CONVECTION IS ONGOING ACROSS CWA AND HAS ADDED TO THE FLOODING PROBLEMS WHICH STARTED LAST WEEK IN CENTRAL MISSOURI. WILL NEED A FLASH FLOOD WATCH FOR CENTRAL MISSOURI TONIGHT. TSRA'S HAVE REALLY KEPT TEMPS DOWN AND TEMPS ALREADY AT FCST LOWS FOR TONIGHT AND WILL NEED TO BE ADJUSTED DOWNWARD. CONVECTION EXPECTED TO FIRE ACROSS KS THIS AFTERNOON AND PUSH EAST THIS EVENING AND TONIGHT ACROSS SE KS AND SOUTHERN MISSOURI AND WILL GO TSRA LIKELY IN POPS TONIGHT. MODELS IN AGREEMENT WITH MAIN FEATURES AND CONTINUE RIDGING FROM GULF INTO TN/OH VLY. THIS WILL KEEP SW FLOW PERSISTANT INTO THE PLAINS AN MS VLY WITH SEVERAL SHRTWVS MOVING THROUGH ALONG WITH TROPICAL MOISTURE PLUME. WITH FRONTAL BOUNDARIES EXPECTED TO BE IN VICINITY DURING THE PD...WILL KEEP MENTION OF POPS IN THE FCST. RECOMMENDATIONS FOR TONIGHT (PRELIMINARY GUIDANCE FOR COORDINATION) ...FLASH FLOOD WATCH FOR CENTRAL MISSOURI TONIGHT... SGF/UNO...CLOUDY WITH SHOWERS AND THUNDERSTORMS LIKELY. LOW 55 TO 60. SOUTH WIND 10 TO 20 MPH. JLN...CLOUDY WITH SHOWERS AND THUNDERSTORMS LIKELY. LOW AROUND 60. SOUTH WIND 10 TO 15 MPH. VIH/AIZ...SHOWERS AND THUNDERSTORMS LIKELY WITH ADDITIONAL HEAVY RAIN POSSIBLE. LOW 50 TO 55. t SOUTH WIND 10 TO 15 MPH. CCF SGF CE 057/079 064/083 065 05733 JLN CE 059/081 065/085 066 05733 LINDENBERG
In the hours before
Special weather statement, Jun 8, 1:00 PM CDT, 5 hours 8 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-091800- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 100 PM CDT MON JUN 8 1998 THE FOLLOWING OUTLOOK CONTAINS INFORMATION FOR THE FOLLOWING COUNTIES IN SOUTHEAST KANSAS BOURBON CHEROKEE CRAWFORD IN SOUTHWEST...CENTRAL...AND SOUTH CENTRAL MISSOURI BARRY DALLAS LACLEDE OREGON STONE BARTON DENT LAWRENCE OZARK TANEY BENTON DOUGLAS MARIES PHELPS TEXAS CAMDEN GREENE MCDONALD POLK VERNON CEDAR HICKORY MILLER PULASKI WEBSTER CHRISTIAN HOWELL MORGAN SHANNON WRIGHT DADE JASPER NEWTON ST CLAIR ...SEVERE WEATHER POSSIBLE THIS AFTERNOON AND TONIGHT... AN AREA OF LOW PRESSURE WAS LOCATED ACROSS WESTERN KANSAS EARLY THIS AFTERNOON WITH A FRONTAL BOUNDARY STRETCHING EASTWARD FROM THE FRONT INTO NORTHERN MISSOURI. AN UPPER LEVEL DISTURBANCE WAS INTERACTING WITH MOISTURE AND STRONG WINDS IN THE LOWER ATMOSPHERE TO PRODUCE SHOWERS AND THUNDERSTORMS ACROSS THE AREA. THE LOW IS EXPECTED TO MOVE EAST DURING THE AFTERNOON AND MORE THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON AND TONIGHT AS THE PUSH INTO THE AREA FROM THE WEST. THESE STORMS HAVE THE POTENTIAL FOR BECOMING SEVERE...ESPECIALLY ACROSS SOUTHEAST KANSAS AND EXTREME SOUTHWEST MISSOURI. DAMAGING WIND...LARGE HAIL...AND TORNADOES WILL ALL BE POSSIBLE IN THESE AREAS LATE THIS AFTERNOON AND THIS EVENING. FLASH FLOODING WILL BE POSSIBLE ACROSS CENTRAL MISSOURI TODAY AND TONIGHT AS THE GROUND THERE REMAINS SATURATED FROM LAST WEEKS HEAVY RAIN AND THIS MORNINGS RAINFALL. ANY ADDITIONAL RAINFALL WILL LIKELY RUNOFF AS FLOODING. SPOTTERS MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT ACROSS SOUTHEAST KANSAS AND SOUTHWEST MISSOURI. LINDENBERG
Special weather statement, Jun 8, 1:00 PM CDT, 5 hours 8 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-091800- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 100 PM CDT MON JUN 8 1998 THE FOLLOWING OUTLOOK CONTAINS INFORMATION FOR THE FOLLOWING COUNTIES IN SOUTHEAST KANSAS BOURBON CHEROKEE CRAWFORD IN SOUTHWEST...CENTRAL...AND SOUTH CENTRAL MISSOURI BARRY DALLAS LACLEDE OREGON STONE BARTON DENT LAWRENCE OZARK TANEY BENTON DOUGLAS MARIES PHELPS TEXAS CAMDEN GREENE MCDONALD POLK VERNON CEDAR HICKORY MILLER PULASKI WEBSTER CHRISTIAN HOWELL MORGAN SHANNON WRIGHT DADE JASPER NEWTON ST CLAIR ...SEVERE WEATHER POSSIBLE THIS AFTERNOON AND TONIGHT... AN AREA OF LOW PRESSURE WAS LOCATED ACROSS WESTERN KANSAS EARLY THIS AFTERNOON WITH A FRONTAL BOUNDARY STRETCHING EASTWARD FROM THE FRONT INTO NORTHERN MISSOURI. AN UPPER LEVEL DISTURBANCE WAS INTERACTING WITH MOISTURE AND STRONG WINDS IN THE LOWER ATMOSPHERE TO PRODUCE SHOWERS AND THUNDERSTORMS ACROSS THE AREA. THE LOW IS EXPECTED TO MOVE EAST DURING THE AFTERNOON AND MORE THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON AND TONIGHT AS THE PUSH INTO THE AREA FROM THE WEST. THESE STORMS HAVE THE POTENTIAL FOR BECOMING SEVERE...ESPECIALLY ACROSS SOUTHEAST KANSAS AND EXTREME SOUTHWEST MISSOURI. DAMAGING WIND...LARGE HAIL...AND TORNADOES WILL ALL BE POSSIBLE IN THESE AREAS LATE THIS AFTERNOON AND THIS EVENING. FLASH FLOODING WILL BE POSSIBLE ACROSS CENTRAL MISSOURI TODAY AND TONIGHT AS THE GROUND THERE REMAINS SATURATED FROM LAST WEEKS HEAVY RAIN AND THIS MORNINGS RAINFALL. ANY ADDITIONAL RAINFALL WILL LIKELY RUNOFF AS FLOODING. SPOTTERS MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT ACROSS SOUTHEAST KANSAS AND SOUTHWEST MISSOURI. LINDENBERG
Special weather statement, Jun 8, 4:00 PM CDT, 2 hours 8 minutes before
KSZ073-MOZ055>058-066>069-078-090200- SPECIAL WEATHER STATEMENT...FOR FLASH FLOOD WATCH AND WARNINGS NATIONAL WEATHER SERVICE SPRINGFIELD MO 400 PM CDT MON JUN 8 1998 ...FLASH FLOOD WATCH TONIGHT... A FLASH FLOOD WATCH HAS BEEN ISSUED FOR THE FOLLOWING COUNTIES... ...IN SOUTHEAST KANSAS... BOURBON ...IN SOUTHWEST AND CENTRAL MISSOURI... BENTON CAMDEN CEDAR HICKORY MARIES MILLER MORGAN ST. CLAIR VERNON INCLUDING THE TOWNS OF... FORT SCOTT NEVADA CAMDENTON WARSAW VERSAILLES TUSCUMBIA HERMITAGE RAINFALL HAS BEEN FALLING FOR MOST OF THE DAY ACROSS PORTIONS OF SOUTHEAST KANSAS AND SOUTHWEST INTO CENTRAL MISSOURI. RAINFALL AMOUNTS FROM ONE TO THREE INCHES HAVE ALREADY FALLEN ACROSS THIS AREA WHICH IS ON TOP OF ALREADY SATURATED GROUND FROM LAST WEEKS HEAVY RAIN. FLASH FLOOD WARNINGS REMAIN IN EFFECT UNTIL 7 PM IN ALL OF THE ABOVE COUNTIES EXCEPT BOURBON COUNTY KANSAS. WHILE THE BACK EDGE OF THE ONGOING RAINFALL IS CURRENTLY PUSHING INTO SOUTHWEST MISSOURI...MORE THUNDERSTORMS ARE DEVELOPING ACROSS KANSAS AT THE MOMENT AND WILL LIKELY SPREAD EASTWARD INTO THE AREA THIS EVENING AND TONIGHT ADDING TO THE FLASH FLOODING PROBLEMS. BECAUSE OF THE HILLY TERRAIN ACROSS THE OZARKS...THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. BE ESPECIALLY CAREFUL WHEN TRAVELLING AT NIGHT. IT IS OFTEN DIFFICULT TO SEE FLOODED LOW WATER CROSSINGS...ESPECIALLY DURING HEAVY RAIN AND FOG. DON'T RISK YOUR LIFE...TURN AROUND AND SEEK AN ALTERNATE ROUTE IF FLOODING IS OBSERVED. LINDENBERG
Special weather statement, Jun 8, 4:00 PM CDT, 2 hours 8 minutes before
KSZ073-MOZ055>058-066>069-078-090200- SPECIAL WEATHER STATEMENT...FOR FLASH FLOOD WATCH AND WARNINGS NATIONAL WEATHER SERVICE SPRINGFIELD MO 400 PM CDT MON JUN 8 1998 ...FLASH FLOOD WATCH TONIGHT... A FLASH FLOOD WATCH HAS BEEN ISSUED FOR THE FOLLOWING COUNTIES... ...IN SOUTHEAST KANSAS... BOURBON ...IN SOUTHWEST AND CENTRAL MISSOURI... BENTON CAMDEN CEDAR HICKORY MARIES MILLER MORGAN ST. CLAIR VERNON INCLUDING THE TOWNS OF... FORT SCOTT NEVADA CAMDENTON WARSAW VERSAILLES TUSCUMBIA HERMITAGE RAINFALL HAS BEEN FALLING FOR MOST OF THE DAY ACROSS PORTIONS OF SOUTHEAST KANSAS AND SOUTHWEST INTO CENTRAL MISSOURI. RAINFALL AMOUNTS FROM ONE TO THREE INCHES HAVE ALREADY FALLEN ACROSS THIS AREA WHICH IS ON TOP OF ALREADY SATURATED GROUND FROM LAST WEEKS HEAVY RAIN. FLASH FLOOD WARNINGS REMAIN IN EFFECT UNTIL 7 PM IN ALL OF THE ABOVE COUNTIES EXCEPT BOURBON COUNTY KANSAS. WHILE THE BACK EDGE OF THE ONGOING RAINFALL IS CURRENTLY PUSHING INTO SOUTHWEST MISSOURI...MORE THUNDERSTORMS ARE DEVELOPING ACROSS KANSAS AT THE MOMENT AND WILL LIKELY SPREAD EASTWARD INTO THE AREA THIS EVENING AND TONIGHT ADDING TO THE FLASH FLOODING PROBLEMS. BECAUSE OF THE HILLY TERRAIN ACROSS THE OZARKS...THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. BE ESPECIALLY CAREFUL WHEN TRAVELLING AT NIGHT. IT IS OFTEN DIFFICULT TO SEE FLOODED LOW WATER CROSSINGS...ESPECIALLY DURING HEAVY RAIN AND FOG. DON'T RISK YOUR LIFE...TURN AROUND AND SEEK AN ALTERNATE ROUTE IF FLOODING IS OBSERVED. LINDENBERG
Special weather statement, Jun 8, 4:50 PM CDT, 1 hour 18 minutes before
KSZ073-097-101-090345- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 450 PM CDT MON JUN 8 1998 ...A TORNADO WATCH IS IN EFFECT UNTIL 1100 PM CDT THIS EVENING FOR THE FOLLOWING LOCATIONS... ...IN KANSAS... BOURBON CHEROKEE CRAWFORD INCLUDING THE TOWNS OF... PITTSBURG FORT SCOTT COLUMBUS STRONG LOW PRESSURE OVER THE WESTERN PLAINS WITH A DRY LINE EXTENDING ACROSS CENTRAL KANSAS AND OKLAHOMA COUPLED WITH AN UPPER LEVEL DISTURBANCE MOVING ACROSS THE CENTRAL PLAINS...IS AIDING IN THE DEVELOPMENT OF SEVERE THUNDERSTORMS ACROSS CENTRAL KANSAS. THESE STORMS ARE EXPECTED TO TRACK EAST AND MAY EFFECT PORTIONS OF EXTREME SOUTHEAST KANSAS THIS EVENING. THE EXPECTED WIND SHEAR PATTERN IN THE LOW AND MID LEVELS OF THE ATMOSPHERE IS FAVORABLE FOR POSSIBLE TORNADIC DEVELOPMENT IN AND NEAR THE WATCH AREA. A TORNADO WATCH MEANS THAT SEVERE THUNDERSTORMS AND TORNADOES WILL BE POSSIBLE IN AND NEAR THE WATCH AREA. TAKE TIME NOW TO THINK ABOUT WHAT YOU WOULD DO TO PROTECT YOURSELF IF A TORNADO WARNING IS ISSUED FOR YOUR AREA. REMEMBER...ELECTRICAL POWER AND OTHER SERVICES MAY BE INTERRUPTED DURING SEVEREz STORMS. DSA
Special weather statement, Jun 8, 4:50 PM CDT, 1 hour 18 minutes before
KSZ073-097-101-090345- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 450 PM CDT MON JUN 8 1998 ...A TORNADO WATCH IS IN EFFECT UNTIL 1100 PM CDT THIS EVENING FOR THE FOLLOWING LOCATIONS... ...IN KANSAS... BOURBON CHEROKEE CRAWFORD INCLUDING THE TOWNS OF... PITTSBURG FORT SCOTT COLUMBUS STRONG LOW PRESSURE OVER THE WESTERN PLAINS WITH A DRY LINE EXTENDING ACROSS CENTRAL KANSAS AND OKLAHOMA COUPLED WITH AN UPPER LEVEL DISTURBANCE MOVING ACROSS THE CENTRAL PLAINS...IS AIDING IN THE DEVELOPMENT OF SEVERE THUNDERSTORMS ACROSS CENTRAL KANSAS. THESE STORMS ARE EXPECTED TO TRACK EAST AND MAY EFFECT PORTIONS OF EXTREME SOUTHEAST KANSAS THIS EVENING. THE EXPECTED WIND SHEAR PATTERN IN THE LOW AND MID LEVELS OF THE ATMOSPHERE IS FAVORABLE FOR POSSIBLE TORNADIC DEVELOPMENT IN AND NEAR THE WATCH AREA. A TORNADO WATCH MEANS THAT SEVERE THUNDERSTORMS AND TORNADOES WILL BE POSSIBLE IN AND NEAR THE WATCH AREA. TAKE TIME NOW TO THINK ABOUT WHAT YOU WOULD DO TO PROTECT YOURSELF IF A TORNADO WARNING IS ISSUED FOR YOUR AREA. REMEMBER...ELECTRICAL POWER AND OTHER SERVICES MAY BE INTERRUPTED DURING SEVEREz STORMS. DSA
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 8, 8:37 AM CDT | Severe Thunderstorm Warning | SGF | Barry, McDonald | 63 min |
| Jun 8, 9:17 AM CDT | Flash Flood Warning | SGF | Maries, Miller | 4 hr |
| Jun 8, 9:17 AM CDT | Flash Flood Warning | SGF | Benton, Camden, Morgan | 4 hr |
| Jun 8, 9:21 AM CDT | Severe Thunderstorm Warning | SGF | Newton | 49 min |
| Jun 8, 10:09 AM CDT | Severe Thunderstorm Warning | SGF | Lawrence | 51 min |
| Jun 8, 12:54 PM CDT | Flash Flood Warning | SGF | Cedar, St. Clair, Vernon | 6 hr |
| Jun 8, 12:54 PM CDT | Flash Flood Warning | SGF | Maries, Miller | 6 hr |
| Jun 8, 12:54 PM CDT | Flash Flood Warning | SGF | Benton, Camden, Hickory | 6 hr |
| Jun 8, 12:54 PM CDT | Flash Flood Warning | SGF | Morgan | 6 hr |
| Jun 8, 1:14 PM CDT | Severe Thunderstorm Warning | SGF | McDonald | 51 min |
| Jun 8, 6:56 PM CDT | Flash Flood Warning | SGF | Cedar, St. Clair, Vernon | 6 hr |
| Jun 8, 6:56 PM CDT | Flash Flood Warning | SGF | Benton, Camden, Hickory | 6 hr |
| Jun 8, 6:56 PM CDT | Flash Flood Warning | SGF | Miller, Morgan | 6 hr |
| Jun 8, 6:56 PM CDT | Flash Flood Warning | SGF | Maries | 6 hr |
Nearby
Flash Flood Warnings in Missouri, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.